An Anti-Coagulation Conundrum: Implantation of Total Artificial Heart in a Patient with Heparin-Induced Thrombocytopenia Type II
Management of emergency care, Adverse events of drug therapy , Educational Purpose (only if useful for a systematic review or synthesis), Rare co-existance of disease or pathology
Theodore J. Cios, Yuliana Salamanca-Padilla, Dmitri Guvakov
Department of Anesthesiology and Perioperative Medicine, Penn State Health Milton S. Hershey Medical Center, Hershey, PA, USA
Am J Case Rep 2017; 18:294-298
Heparin-induced thrombocytopenia (HIT) is a rare but life-threatening complication of heparin administration. It can present a major clinical dilemma for physicians caring for patients requiring life-saving urgent or emergent cardiac surgery. Studies have been published examining the use of alternative anticoagulants for patients undergoing cardiopulmonary bypass (CPB), however, evidence does not clearly support any particular approach. Presently, there are no large-scale, prospective randomized studies examining the impact of alternative anticoagulants on clinical outcomes for HIT-positive patients requiring cardiac surgery.
CASE REPORT: We present the case of a patient who underwent SynCardia Total Artificial Heart (TAH) implantation following a recent left ventricular assist device (LVAD) placement. The patient was receiving argatroban for type II HIT with anuric renal failure, and developed a thrombus which occluded the inflow cannula of the LVAD. Based on a published study and after establishing consensus with the surgical, anesthesiology, perfusion, and hematology teams, we decided to use tirofiban as an antiplatelet agent to inhibit the platelet aggregation induced by heparin, and ultimately used heparin as the anticoagulant for cardiopulmonary bypass.
CONCLUSIONS: When selecting anticoagulation for a HIT-positive patient requiring CPB, so that benefits outweigh risks, it is of paramount importance that the decision be based on a multitude of factors. The team caring for the patient should have a shared mental model and be familiar with the pharmacology, devices used, and local practices. These three elements should be integrated with patient-specific comorbidities along with local monitoring capabilities to ensure safe, efficient patient care.
Keywords: acute kidney injury, Anticoagulants, Cardiopulmonary Bypass, Heart, Artificial, Heparin